Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 142, NWS Albuquerque, NM

July 9, 2004Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 9, 2004, 8:04 PM MDT for Union County, New Mexico. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2004, 8:04 PM MDT (02:04 UTC)
Expired
Jul 9, 2004, 9:00 PM MDT
In force
56 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:20 PM MDTHAIL 0.7513 E Gladstone, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1953 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 100204
SVRABQ
NMC059-100300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
802 PM MDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 900 PM MDT

* AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL UNION COUNTY...OR ABOUT 26
  MILES SOUTH OF DES MOINES...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL CENTRAL UNION COUNTY 

THIS THUNDERSTORM WILL APPROACH THE INTERSECTION OF HIGHWAY 56 AND 
ROUTE 453 BY 730 PM.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3657 10383 3630 10395 3611 10362 3647 10345
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT FRI JUL 9 2004

.DISCUSSION...
FORECAST CHALLENGE IN THE NEAR TERM WILL BE THUNDERSTORM COVERAGE
OVER THE STATE. UPPER LOW NEAR THE BAJA YESTERDAY HAS DRIFTED INTO
OLD MEXICO AND HAS BECOME DIFFICULT TO DISTINGUISH ON WATER VAPOR.
DISTURBANCE PROJECTED TO TRACK OVER E AZ AND INTO THE FOUR CORNERS
ALONG WESTERN PERIPHERY OF UPPER LEVEL RIDGE. CLOUDS HAVE BEEN
HAMPERING INCOMING SOLAR OVER THE SW PART OF THE STATE THIS AM...
HOWEVER CLOUD DECK IS SHIFTING N. COULD SEE A DECENT CROP OF STORMS
OVER THE GILA/W MTNS AS WELL AS THE LOWER RIO GRANDE VALLEY WHERE
PLENTY OF MOISTURE/INSTABILITY PERSISTS OVER THE REGION. STORMS ARE
DEVELOPING AS WELL OVER THE SACRAMENTO/SANGRE DE CRISTO MTNS...AND
WILL DRIFT INTO THE HIGH PLAINS. DRY LINE BACKED INTO E NM LAST
NIGHT...WITH PLENTY OF JUICE IN THE WAKE AS DEW POINTS ROSE TO THE
MIDDLE 60S. SIDED WITH THE ETA AND KEPT HIGHEST POPS ALONG A LINE
FROM GUADALUPE TO CHAVES COUNTIES. NO ORGANIZED SEVERE THREAT IS
EXPECTED...HOWEVER CAN NOT RULE OUT ISOLATED LARGE HAIL. WILL HAVE
TO MONITOR LEFT OVER OUTFLOW BOUNDARY FROM CONVECTIVE ACTIVITY OVER
THE MIDWEST WHICH IS TRACKING THROUGH W TX/OK PANHANDLES. WITH UPPER
LEVEL HIGH OVER THE E HALF OF THE STATE...STEERING FLOW WILL BE
RELATIVELY WEAK...PROVIDING AN OPPORTUNITY FOR LOCALLY HEAVY
RAINFALL. WILL NOT ISSUE HEADLINES AT THIS TIME...AS FLOODING
CONCERNS SHOULD BE ISOLATED.

UPPER RIDGE FORECAST TO RETROGRADE SLOWLY OVER THE COURSE OF THE
WEEKEND. IN ADDITION...TROPICAL WAVE ALONG E TX COASTLINE CONTINUES
TO MOVE W. THIS FEATURE SHALL CONTINUE ITS PATH INTO TX...BECOMING
MORE DIFFUSE BY THE TIME AS IT UNDERCUTS RIDGE. MODELS STILL HAVING
SOME DIFFICULTY PROJECTING ITS STRENGTH. WILL CONTINUE WITH HIGHEST
POPS THIS WEEKEND OVER CENTRAL/W CWA.

UPPER LEVEL RIDGE CENTERED OVER THE REGION DURING THE UPCOMING WORK
WEEK. THIS COULD KEEP THE MOISTURE PLUME OVER THE W FA. WILL SEE
REPEAT AFTERNOON/EARLY EVE STORMS EACH DAY OVER THE HIGHER TERRAIN...
WITH LOW PRECIP CHANCES ELSEWHERE.

MADE ONLY MINOR TWEAKS TO TEMPS THROUGH THE FORECAST PERIOD...SIDING
WITH THE LOWER END OF GUIDANCE IN AREAS WERE THE HIGHEST POPS WERE
LOCATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 060/089 059/090 060 46222
GALLUP.................... 053/085 052/087 051 46322
GRANTS.................... 053/084 053/087 052 46323
GLENWOOD.................. 059/089 064/090 064 46333
CHAMA..................... 047/079 047/079 048 46233
LOS ALAMOS................ 053/080 055/084 056 46223
RED RIVER................. 045/072 043/075 044 46233
TAOS...................... 049/082 050/083 051 46223
SANTA FE.................. 055/082 055/084 056 46323
SANTA FE AIRPORT.......... 057/085 057/087 058 46323
ESPANOLA.................. 057/087 058/089 059 46223
ALBUQUERQUE HEIGHTS....... 066/089 067/091 066 46323
ALBUQUERQUE VALLEY........ 065/090 067/092 066 46323
ALBUQUERQUE FOOTHILLS..... 064/087 064/089 063 46323
ALBUQUERQUE WEST MESA..... 065/089 065/091 064 46323
SOCORRO................... 064/090 064/091 064 46323
SANDIA PARK/CEDAR CREST... 057/081 057/083 057 46333
MORIARTY/ESTANCIA......... 055/085 054/086 054 46323
CARRIZOZO................. 062/086 063/089 064 46333
RUIDOSO................... 059/078 061/082 062 46333
RATON..................... 053/085 053/087 054 46323
LAS VEGAS................. 054/083 053/085 054 46323
ROY....................... 058/086 057/087 057 46323
CLAYTON................... 063/089 062/090 062 46322
SANTA ROSA................ 061/091 062/092 061 46422
TUCUMCARI................. 066/093 067/093 066 46322
FORT SUMNER............... 065/094 066/092 065 46422
CLOVIS.................... 065/092 064/091 064 46322
PORTALES.................. 065/092 065/092 065 46322
ROSWELL................... 069/093 066/092 065 46422
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46/DPORTER
Hazardous weather outlook, Jul 9, 3:47 PM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
347 PM MDT FRI JUL 9 2004

NMZ001>021-026-101200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
347 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
HOWEVER...ISOLATED STORMS OVER CENTRAL NEW MEXICO COULD PRODUCE
SMALL HAIL AND WIND GUSTS TO 50 MPH. SLOW MOVING STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL...WHICH COULD POSE A THREAT OF RISING WATER
IN LOCAL ARROYOS AND POSSIBLE STREET FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE EACH DAY ALONG WITH GUSTY WINDS AND HEAVY
RAINFALL. AREAS OF HEAVY RAIN ARE MOST LIKELY IN THE GILA AND
WESTERN MOUNTAINS SATURDAY AFTERNOON AND EVENING. A FEW STORMS MAY
PRODUCE RAIN AMOUNTS EXCEEDING ONE INCH WHICH COULD POSE A THREAT OF
RISING WATER IN LOCAL ARROYOS AND POSSIBLE LOCALIZED STREET FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46/DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:37 PM MDTSevere Thunderstorm WarningABQHarding53 min
Jul 9, 7:18 PM MDTTornado WarningABQHarding57 min
Jul 9, 7:51 PM MDTFlash Flood WarningABQHarding114 min
Jul 9, 9:38 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt37 min
Jul 9, 9:39 PM MDTSevere Thunderstorm WarningABQRoosevelt66 min
Jul 9, 10:43 PM MDTSevere Thunderstorm WarningABQChaves62 min
Jul 9, 10:48 PM MDTFlash Flood WarningABQRoosevelt117 min
Jul 9, 10:57 PM MDTFlash Flood WarningABQChaves108 min
Jul 10, 2:57 PM MDTFlash Flood WarningABQGuadalupe, Lincoln2 hr
Jul 10, 5:37 PM MDTFlash Flood WarningABQHarding, Mora113 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.